Heparin-induced thrombocytopenia type II: perioperative management using danaparoid in a coronary artery bypass patient with renal failure.Thorac Cardiovasc Surg. 1997 Dec; 45(6):318-20.TC
An 84-year-old patient with heparin-induced thrombocytopenia (HIT), global cardiac decompensation, and acute renal failure underwent a cardiosurgical intervention using an extracorporeal circuit. For systemic anticoagulation danaparoid (Orgaran) was applied as a heparin substitute preoperatively and maintained for systemic anticoagulation during ECC despite it being eliminated by the kidney. The postoperative recovery was prolonged due to bleeding complications. During cardiopulmonary bypass (216 min) the target level of anti-factor Xa was 1.5 UI/ml. This required continuous infusion and an occasional bolus of danaparoid. Coagulation in the extracorporeal circuit was observed twice at plasma levels below 1.4 IU/ml. There were no thromboembolic or neurologic events. We did not retransfuse blood from the extracorporeal circuit or the cardiotomy reservoir after bypass, but because elimination of danaparoid was impaired in this patient and there is no neutraliser available antifactor Xa postoperatively exceeded 0.6 IU/ml for 30 hours. Diffuse bleeding with tamponade resulted. Weaning the patient from the respirator was achieved 12 hours after the last re-exploration. From the 4th postoperative day 750 IU of danaparoid were administered twice daily subcutaneously for thrombosis prevention. On the 6th postoperative day discharge from the ICU was possible. We conclude that the application of danaparoid for cardiopulmonary bypass in patients suffering from acute renal failure may be complicated by hemorrhage.